Texas, 2002

Damaging Wind in Texas, August 16, 2002

August 16, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 12:30 PM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 12:30 PM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT FRI AUG 16 2002

AFTER THIS EVENING...APPEARS THAT REGION WILL FINALLY START TO DRY OUT
SOMEWHAT BUT ALONG WITH THE DRYING TREND COMES A RETURN TO SULTRY
TEMPERATURES.

REGION WILL REMAIN UNDER A WEAKENING SHEAR AXIS THROUGH THE WEEKEND
BUT LOW LEVEL RIDGE AXIS WILL SLOWLY RETROGRADE WESTWARD ACROSS THE
GULF COAST THUS...RESULTING IN MORE OF A SOUTHWESTERLY FLOW. THIS
SHOULD HELP TO CHOKE MOISTURE RETURN SOMEWHAT AND STRENGTHEN CAPPING
INVERSION ACROSS THE REGION AS EARLY AS SUNDAY. WILL CARRY LOW
CHANCE POPS IN THE EXTREME EAST FOR SATURDAY AS SHEAR AXIS WILL
PLAY MORE OF A ROLE IN THIS REGION.

EXTENDED...RIDGE BEGINS TO BUILD ACROSS N OK/NW AR BY EARLY NEXT
WEEK WITH REGION CAUGHT UNDER WEAK SOUTHERLY FLOW. WILL KEEP SLIGHT
CHANCES THROUGH THE EXTENDED PERIODS ACROSS MY SOUTHERN AND EASTERN
THIRD AS THESE AREAS SHOULD HAVE A LITTLE MORE MOISTURE FOR AFTERNOON
HEATING TO WORK WITH TO PRODUCE DIURNAL SHOWERS/THUNDERSTORMS. THE
BIG STORY FOR NEXT WEEK WILL BE THE HEAT. WET GROUND CONDITIONS
WILL LIKELY RESULT IN HIGH SFC DEWPOINTS. A GOOD BET THAT HEAT
INDEX HEADLINES WILL BE NEEDED BY NEXT WEEK.

PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 74/94/74/95 2211
MLU 73/92/74/94 3312
TXK 74/94/75/95 2101
TYR 74/94/75/95 0101
LFK 73/94/73/94 2212

.SHV...NONE.

In the hours before

Special weather statement, Aug 16, 1:51 PM CST, 5 hours 46 minutes before
LAZ001-002-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CDT FRI AUG 16 2002

A STRONG THUNDERSTORM WILL AFFECT SHREVEPORT AND BOSSIER CITY
THROUGH 315 PM. THIS STORM WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS
NEAR 45 MPH...AND EVEN SOME SMALL HAIL. MOTORISTS SHOULD EXERCISE
GREAT CAUTION.
Special weather statement, Aug 16, 2:17 PM CST, 5 hours 20 minutes before
LAZ001-002-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT FRI AUG 16 2002

A BAND OF STRONG THUNDERSTORMS WILL AFFECT AREAS OF CADDO AND BOSSIER
PARISHES THAT ARE NORTH OF INTERSTATE 20...THROUGH 345 PM. THESE
STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL
HAIL...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. VISIBILITIES
MAY BE REDUCED TO NEAR ZERO WITHIN THE DOWNPOURS. RESIDENTS IN
NORTHERN SECTIONS OF SHREVEPORT AND BOSSIER CITY...AS WELL AS IN
THE COMMUNITIES OF BLANCHARD AND BENTON...SHOULD MOVE INDOORS WHEN
THE STORMS APPROACH.
Local storm report, Aug 16, 7:18 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0522 PM    1 S HALLSVILLE            TX   WIND DAMAGE
08/16/02   HARRISON                       TREES AND POWER LINES
                                          DOWN. FROM POWER COMPANY.

0715 PM    MAYDELLE                  TX   WIND DAMAGE
08/16/02   CHEROKEE                       TREES DOWN. FROM LAW
                                          ENFORCEMENT.

0737 PM    NACOGDOCHES               TX   WIND DAMAGE
08/16/02   NACOGDOCHES                    TREES AND POWER LINES
                                          DOWN. FROM LAW
                                          ENFORCEMENT.

NNNN

The radar

The Shreveport radar (KSHV), 83 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
August 16, 7:37 PM CST
Where
Rusk County, 9 mi E of Henderson
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -94.650

Numerous trees down across FM 840.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311641.